Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 83, NWS Topeka, KS

July 31, 20074 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 31, 2007, 8:09 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2007, 8:09 AM CDT (13:09 UTC)
Expired
Jul 31, 2007, 12:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:20 AM CDTFLASH FLOOD6 Ese Clifton, KS6 INCH DEEP WATER FLOWING ACROSS HWY 9.
Jul 31, 8:34 AM CDTFLASH FLOOD4 Sw Clyde, KS6 INCH DEEP WATER FLOWING ACROSS 260TH ROAD.
Jul 31, 8:41 AM CDTHEAVY RAIN 2Munden, KS2 INCHES OF RAIN FELL FROM ABOUT 730AM TO 830AM
Jul 31, 8:47 AM CDTHEAVY RAIN 4Clyde, KS24 HOUR OBSERVATION WAS 4 INCHES OF PRECIPITATION.
Jul 31, 9:30 AM CDTFLASH FLOODAgenda, KSWATER OVER STATE HIGHWAY 148 IN AGENDA. ESTIMATED AT 1-2 FEET DEEP.
Jul 31, 9:50 AM CDTHEAVY RAIN 5.61Clyde, KSRAINFALL TOTAL SO FAR THIS MORNING. 1.37 INCHES MEASURED TO HAVE FALLEN BETWEEN APPROXIMATELY 845AM AND 945AM.
Jul 31, 10:20 AM CDTFLASH FLOODMunden, KSWATER FLOWING OVER ROADWAY IN MUNDEN. ESTIMATED 6 INCHES DEEP AT DEEPEST POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 311311
FFWTOP
KSC027-029-157-201-311715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
809 AM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1215 PM CDT

* AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE   
  AREA. 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN THIS MORNING OVER   
  PORTIONS OF THE AREA. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR 
  IN COMBINATION WITH SATURATED GROUNDS FROM PREVIOUS DAY RAINFALLS  
  WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING OVER THE WARNED      
  AREA. 

* LOCATIONS IMPACTED INCLUDE...
  MORROWVILLE...
  CLYDE...
  CLIFTON...
  PALMER...
  LINN...
  HADDAM...
  CUBA...
  AGENDA...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS 
THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3938 9769 3947 9699 3995 9715 3993 9752
      3976 9766 3956 9768

$$

BLAIR
2 follow-up statements
000 
WGUS73 KTOP 311444
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
944 AM CDT TUE JUL 31 2007

KSC027-029-157-201-311715-
REPUBLIC-WASHINGTON-CLOUD-CLAY-
944 AM CDT TUE JUL 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHERN CLAY...EASTERN CLOUD...WESTERN WASHINGTON AND EASTERN
REPUBLIC COUNTIES...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A COMPLEX OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.  THE STORMS WERE MOVING SLOWLY TO THE NORTHEAST... 
AND RADAR INDICATED RAINFALL RATES 2 TO 3 INCHES PER HOUR WERE 
POSSIBLE FROM THE STRONGER STORMS...ESPECIALLY OVER EASTERN REPUBLIC 
AND NORTHEAST CLOUD COUNTY.

AT 925 AM REPUBLIC COUNTY SHERIFF REPORTED WATER OVER SOME OF THE 
ROADS IN EASTERN REPUBLIC COUNTY.

AT 930 AM A SPOTTER REPORTED WATER 1 TO 2 FEET DEEP FLOWING OVER 
STATE 148 NEAR AGENDA.

LOCATIONS IMPACTED INCLUDE...
AGENDA...CLYDE...LINN...CLIFTON...PALMER...MORROWVILLE...HADDAM...
CUBA AND AGENDA

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3938 9769 3947 9699 3995 9715 3993 9752
      3976 9766 3956 9768

$$
000 
WGUS73 KTOP 311721
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT TUE JUL 31 2007

KSC027-029-157-201-311725-
REPUBLIC-WASHINGTON-CLOUD-CLAY-
1219 PM CDT TUE JUL 31 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN CLAY...EASTERN
CLOUD...WESTERN WASHINGTON AND EASTERN REPUBLIC COUNTIES...

AT 1215 PM CDT...SPOTTERS AND LAW ENFORCEMENT REPORTS INDICATE THAT  
FLASH FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE 
THUNDERSTORMS CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO 
MOVE ACROSS THE AREA THE BALANCE OF THE AFTERNOON.  THIS RAINFALL 
MAY CAUSE ADDITIONAL WITHIN BANK RISES OF STREAMS AND CREEKS AS WELL 
AS PONDING OF WATER ON ROADS. 

LAT...LON 3938 9769 3947 9699 3995 9715 3993 9752
      3976 9766 3956 9768

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:45 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 31, 3:45 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUL 31 2007

.DISCUSSION...

CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO
EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF
A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS
BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE
850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND
FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING
HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD
WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS
IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE
CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS
AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP
SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE
THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS.

A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN
NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS
BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY
SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70
ON THURSDAY.

NO CHANGES TO THE EXTENDED THIS MORNING.

53

&&

.AVIATION...

A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING
ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH
CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE
REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE
REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER
FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST
THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR
ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM THIS MORNING...GENERALLY ALONG AND WEST
OF A COUNCIL GROVE...MANHATTAN TO WASHINGTON LINE.

&&
Hazardous weather outlook, Jul 31, 5:20 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT TUE JUL 31 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
520 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE LIKELY
AGAIN TODAY AND TONIGHT. LOCALIZED FLASH FLOODING IS POSSIBLE DUE
TO THE SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jul 31, 6:43 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HEAVY RAIN       7 N READING             38.62N 95.96W
07/31/2007  M2.70 INCH       LYON               KS   CO-OP OBSERVER

            AMOUNT OF RAIN THAT FELL BETWEEN 400AM AND 545AM.

&&

EK
Local storm report, Jul 31, 6:46 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       READING                 38.52N 95.96W
07/31/2007  M2.50 INCH       LYON               KS   PUBLIC

            2.5 INCHES WITHIN TWO HOURS. DITCHES FULL OF WATER IN
            AREA.

&&

SBLAIR
Local storm report, Jul 31, 7:18 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY RAIN       4 SW OVERBROOK          38.74N 95.61W
07/31/2007  M2.25 INCH       OSAGE              KS   TRAINED SPOTTER

            DITCHES RUNNING FULL OF WATER WITH WATER FLOWING OVER
            DRIVEWAY

&&

SBLAIR
Local storm report, Jul 31, 7:21 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      2 W OVERBROOK           38.78N 95.59W
07/31/2007                   OSAGE              KS   TRAINED SPOTTER

            HIGHWAY 56 FLOODED WEST OF OVERBROOK. WATER APPEARED 5-6
            FEET DEEP ALONG SIDE OF ROAD. SPOTTER REPORTED 3.5 INCHES
            OF RAINFALL WITHIN ABOUT AN HOUR AND A HALF.

&&

AW
Local storm report, Jul 31, 7:55 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      OVERBROOK               38.78N 95.56W
07/31/2007                   OSAGE              KS   TRAINED SPOTTER

            THREE INCHES OF WATER HAD COLLECTED IN THE BASEMENT OF A
            HOME...AND WATER WAS REPORTED TO BE FLOWING AROUND THE
            HOME.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:30 AM CDTFlash Flood WarningTOPLyon3 hr
Jul 31, 6:04 AM CDTFlash Flood WarningTOPOsage3 hr
Jul 31, 8:37 AM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more7 hr
Jul 31, 10:10 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Jul 31, 10:24 AM CDTFlash Flood WarningTOPOsage, Shawnee3 hr
Jul 31, 12:44 PM CDTRiver Flood WarningTOPClay, Cloud20 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.